K2, Spice, Mr Smiley and Eclipse (among others) are the slang names for a growing drug of choice among teenagers.
The drug is pretty readily available as it’s found in some types of potpourri sold at convenience stores. I am not sure who first thought to smoke potpourri; but when burned and inhaled, it liberates a chemical that has similar effects on the brain and body as THC, the chemical in marijuana.
When people smoke plant-based marijuana, or Spice, the body responds with feelings of well-being, relaxation and euphoria, initially; but if too much of the chemical is inhaled, agitation, hallucinations, paranoia, sweating and heart racing can occur.
Parents should be alert when a teenager seems agitated, upset and not thinking clearly. If the child is taken to the ER, assessment can be tricky, since synthetic THC in Spice isn’t picked up in drug tests.
The real challenge then is that the doctors need to aggressively look for other causes of this problem and not just provide the specific emergency care that would be more appropriate. In addition, of course, unless the teen fesses up, the more important discussion about drug use can’t happen.
Rarely, people who smoke Spice can become non-verbal, almost catatonic (awake but unresponsive) or have slurred speech and altered mental status. It can be very scary for parents; and even though recovery is typically complete, it remains worrisome to see a child is such a state.
Teenagers are notorious for thinking bad things happen to other people but they won’t happen to them. They frequently underestimate their ability to judge how much is too much when it comes to anything — food, alcohol, texting, drugs, etc. — and are in the process of experimenting with a lot of things — makeup, sex, how long they can wait to start a research project and sometimes drugs.
Talk to your teens about the real risk of Spice and discuss with them your feelings about experimental drug use in general as part of a broader discussion about risk-taking. Have a high index of suspicion if your teen shows signs of Spice “intoxication” and seek care to speed recovery.